Wave of Emergency Room Visits in Texas Linked To Synthetic Pot
Emergency rooms in Dallas and Austin have seen a surge of patients being treated for overdoses caused by K2 and Spice possibly laced with PCP.
Last week, police began investigating a rash of overdoses in Dallas and Austin that have been attributed to synthetic marijuana. According to reports, over three dozen cases were admitted in a 48 hour period in Dallas, where patients were hallucinating, suffering seizures, and violently acting out.
“Several of them came in with similar symptoms of psychosis, altered mental status, abnormal behavior – ranged from very sedated to an agitated state,” said Dr. James E’tienne, an emergency room physician at Baylor University Medical Center. “We don’t know what they’re putting in these synthetic drugs.”
“They’re very difficult to control. They actually have to be restrained,” said Parkland Hospital physician Dr. Stacy Hail.
The Austin Police Department has also issued a statement regarding reported synthetic marijuana overdoses in their area. During the same time period, Austin emergency rooms saw roughly 15 cases allegedly caused by synthetic weed like K2 and Spice.
Because of the sudden rash of overdoses, police are looking into the possibility that the synthetic weed was laced with other substances, like PCP, heroin, or even formaldehyde.
“A few [victims] have said it’s ‘wet,’” said Brett Roth, medical director at the North Dallas Poison Control Center. “Wet is usually marijuana that’s been a mix of formaldehyde or more recently possibly laced with PCP.”
Meanwhile, a 15-year-old boy from San Angelo, Texas disappeared last Tuesday after allegedly smoking synthetic marijuana. His body was found on Thursday floating in a river. No other deaths connected to synthetic pot have been reported.